Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 17, 2019, 2:20 PM EDT for Forsyth County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 2:20 PM EDT (18:20 UTC)
- Expired
- Aug 17, 2019, 3:06 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
334 WGUS52 KRAH 171820 FFWRAH NCC067-172115- /O.NEW.KRAH.FF.W.0023.190817T1820Z-190817T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Raleigh NC 220 PM EDT Sat Aug 17 2019 The National Weather Service in Raleigh has issued a * Flash Flood Warning for... East central Forsyth County in central North Carolina... * Until 515 PM EDT * At 219 PM EDT, Doppler radar indicated a thunderstorm producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3618 8030 3616 8004 3604 8004 3606 8032 $$ Ellis
1 follow-up statement
427 WGUS72 KRAH 171906 FFSRAH Flash Flood Statement National Weather Service Raleigh NC 306 PM EDT Sat Aug 17 2019 NCC067-171916- /O.CAN.KRAH.FF.W.0023.000000T0000Z-190817T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Forsyth NC- 306 PM EDT Sat Aug 17 2019 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL FORSYTH COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3618 8030 3616 8004 3604 8004 3606 8032 $$ Ellis
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:29 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 17, 1:29 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 129 PM EDT Sat Aug 17 2019 .SYNOPSIS... A weak nearly stationary front will remain draped across the area through the weekend. Meanwhile, a developing area of weak low pressure along the SE coast will track north up the NC coast late tonight and into Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Saturday... Morning update: Some improvement in the fog/low stratus this morning but many sites still at LIFR conditions. GOES-16 visible satellite shows some eroding from both the north and south but leaving a dense area of stratus along the US-64 corridor. This improvement is happening fairly quickly and daytime heating should increase, but this will leave some differential heating boundaries that could become a focus, especially across the southern counties later this afternoon. Otherwise forecast holds. -Ellis A weak/ill-defined wavering surface boundary will reside across the area through the weekend. At the same time, a plume of deep tropical moisture (PWATS +2.0")will continue to funnel north up the SE Coast through the weekend. Meanwhile, across the northeastern Gulf of Mexico an upper level disturbance is garnering some attention with this feature expected to lift to track north along the SE Coast today and then up the NC coast tonight/early Sunday. Majority of the NWP model guidance develops a weak low pressure circulation INVOF the Georgia and Carolina coasts as the upper vortmax lifts north. Strengthening low-level moisture flux convergence ahead and with the sfc circulation is expected to enhance convection/rainfall along coastal NC as early as mid to late morning and continuing into tonight. Models keep the bulk of moisture transport along and off the coast, so expect a sharp QPF gradient across the far SE zones with the potential for Sampson and Wayne counties to see as much as a half inch or more. Elsewhere, convective rain chances ill range from isolated/slight chance, with perhaps a slight uptick in coverage across the far NW zones in response to the upper impulse currently over eastern TN/KY advancing east into the area. Near storm environment is very similar to yesterday, supportive of one or two pulse severe. Additionally the far SE counties could see some locally heavy rain. Highs in the upper 80s/near 90, except across the far SE zones where rain and clouds will keep temps in the mid and possibly lower 80s. Lows overnight in the 70s. -CBL .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 418 AM Saturday... A Weak area of low pressure lifting up the NC coast is progged to be exiting the area by late morning/midday. Thus, it could be a showery start to the day across the far eastern zones. Otherwise, a zone of subsidence in the wake of the system could stifle convection across the area Sunday afternoon, keeping most of the area convection free. Warmer on Sunday with highs 90 to 95, warmest across the southwestern Piedmont. Lows again in the 70s. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 500 AM Saturday... Through the extended period near normal heights are forecast with weak upper level flow. During this type of regime, with mainly weak forcing, have kept the forecast mostly trended towards climo. The main exception to this is with an approaching cold front at the end of the extended Thursday evening. More into the details, the long term will open up with mid-level ridging over the southwestern United States with most of the upper level energy remaining over Canada. Another weaker mid-level ridge will be located near Bermuda with North Carolina located in between the two ridges. Monday through Wednesday multiple rounds of weak PVA will traverse the region providing sufficient lift for periods of showers and thunderstorms. PWATs will be between 1.80" and 1.95", or above the 90th percentile for this time of year. Given the above, it is difficult to pick out exact timing of showers and thunderstorms or dry periods, but there will be breaks in the precipitation. 850 mb temperatures (forecast to be between 16/20 degrees C) and 1000/850 mb thicknesses (around 1420/1430 m) will all run above normal during the Monday through Wednesday period keeping high temperatures around 90 degrees, or slightly above normal, each day. Low temperatures will also run in the lower 70s, or above average. Thursday into Friday an upper level low will deepen near the Hudson Bay allowing a cold front to sweep across the Ohio Valley. Latest runs of the ECMWF, GFS, and CMC all hang the front up near or north of the VA/ NC border Thursday evening. This makes sense for this time of year. The front will likely enhance shower and thunderstorm development Friday as PWATs rise to above 2.00". Due to the above have kept the chance of rain in through the extended. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... As of 130 PM Saturday... 24 Hour TAF Period: VFR conditions across much of the area but a few remaining areas of MVFR prevail. Much of the precipitation today will be south of KFAY but will likely drift northward through the day putting KFAY at greatest risk for significant rain out of the major TAF sites. Isolated to scattered convection across the rest of the area with KRDU the least likely affected. Overnight tonight expect another round of fog and low stratus, but this time more constrained to eastern areas. Conditions are expected to deteriorate after 9z potentially lingering through 15z Sunday at KRWI which will be the last location to recover as a low pressure system exits to the northeast. Long Term: In the wake of the exiting low, Sunday should be fairly quiet with VFR conditions predominate. Through midweek will remain unsettled with a few waves coming northward out of the Gulf of Mexico and a frontal system developing off to the northwest. Expect periods of convection with fog/low stratus prevalent at night. && .EQUIPMENT... Over the weekend, flights will be conducted on 12Z Saturday and 12Z Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Badgett NEAR TERM...Ellis/CBL SHORT TERM...CBL LONG TERM...Haines AVIATION...Ellis EQUIPMENT...RAH
Hazardous weather outlook, Aug 17, 5:12 AM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 512 AM EDT Sat Aug 17 2019 NCZ007>011-021>028-038>043-073>077-083>086-088-180915- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond- Scotland-Hoke-Cumberland- 512 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-089-180915- Wayne-Sampson- 512 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Locally heavy rain of 1 to 2 inches is possible today and tonight. Given the heavy rain that fell yesterday, flooding of low-lying or poor drainage areas is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:54 PM EDT | Areal Flood Advisory | RAH | Cumberland, Sampson | 3 hr |
| Aug 17, 2:29 PM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke | 70 min |
| Aug 17, 2:43 PM EDT | Special Weather Statement | RAH | Guilford | 47 min |
| Aug 17, 3:04 PM EDT | Areal Flood Advisory | RAH | Guilford | 116 min |
| Aug 17, 3:18 PM EDT | Special Weather Statement | RAH | Granville | 42 min |
| Aug 17, 3:22 PM EDT | Special Weather Statement | RAH | Forsyth | 53 min |
| Aug 17, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 55 min |
| Aug 17, 3:38 PM EDT | Special Weather Statement | RAH | Alamance | 67 min |
| Aug 17, 3:56 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth | 75 min |
| Aug 17, 3:57 PM EDT | Special Weather Statement | RAH | Forsyth | 48 min |
| Aug 17, 4:05 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 40 min |
| Aug 17, 4:17 PM EDT | Special Weather Statement | RAH | Granville, Orange, Person, Vance | 58 min |
| Aug 17, 4:52 PM EDT | Special Weather Statement | RAH | Warren | 53 min |
| Aug 17, 5:18 PM EDT | Special Weather Statement | RAH | Durham, Franklin, Orange, Vance | 57 min |
| Aug 17, 5:27 PM EDT | Special Weather Statement | RAH | Davidson | 63 min |
| Aug 17, 5:35 PM EDT | Special Weather Statement | RAH | Halifax, Warren | 70 min |
| Aug 17, 5:54 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Nash, Vance, Warren | 66 min |
| Aug 17, 6:32 PM EDT | Areal Flood Advisory | RAH | Durham | 58 min |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.